Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Corpus Christi, TX

August 21, 2016La Salle County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Aug 21, 2016, 2:42 AM CDT for La Salle County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2016, 2:42 AM CDT (07:42 UTC)
Expired
Aug 21, 2016, 5:45 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 2:42 AM CDTFLASH FLOOD4 W Cotulla, TXLA SALLE SHERIFF DEPARTMENT REPORTED WATER ON ROAD AT UNKNOWN DEPTH ON FM 468 WEST OF COTULLA.
Aug 21, 4:00 AM CDTFLASH FLOOD9 W Cotulla, TXWATER OVER HWY 468 9 MILES W OF COTULLA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS54 KCRP 210742
FFWCRP
TXC283-211045-
/O.NEW.KCRP.FF.W.0037.160821T0742Z-160821T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
242 AM CDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LA SALLE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 545 AM CDT

* AT 238 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATE OF 3 TO 5 INCHES
  OF RAIN HAVE ALREADY FALLEN WITH AN ADDITIONAL 1 TO 3 INCHES
  POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COTULLA...GARDENDALE...WOODWARD AND MILLETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 2820 9939 2864 9940 2865 9888

$$

CB
2 follow-up statements
066 
WGUS74 KCRP 210918
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
418 AM CDT SUN AUG 21 2016

TXC283-211045-
/O.CON.KCRP.FF.W.0037.000000T0000Z-160821T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE TX-
418 AM CDT SUN AUG 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
NORTHWESTERN LA SALLE COUNTY...

AT 413 AM CDT...DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF 4 TO
6 INCHES OF RAIN HAVE FALLEN WITH AN ADDITIONAL 1 TO 3 INCHES
POSSIBLE. FLOODING HAS BEEN REPORTED ON FARM TO MARKET ROAD 468...9
MILES WEST OF COTULLA. THIS ROAD IS COMPLETELY UNDER WATER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COTULLA...GARDENDALE...WOODWARD AND MILLETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 2820 9939 2864 9940 2865 9888

$$

CB
865 
WGUS74 KCRP 211007
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 AM CDT SUN AUG 21 2016

TXC283-211045-
/O.CON.KCRP.FF.W.0037.000000T0000Z-160821T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE TX-
507 AM CDT SUN AUG 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
NORTHWESTERN LA SALLE COUNTY...

AT 504 AM CDT...HEAVY RAIN IS STILL OCCURRING OVER EASTERN PORTIONS
OF LA SALLE COUNTY. HOWEVER, THERE IS STILL MODERATE RAINFALL OVER
MUCH OF THE WARNED AREA. AN ADDITIONAL 1 TO 2 INCHES WILL BE
POSSIBLE MAINLY IN NORTHERN LA SALLE COUNTY. FLASH FLOODING
HAS ALREADY BEEN REPORTED, WITH FLOODED ROADS JUST WEST OF COTULLA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COTULLA...GARDENDALE...WOODWARD AND MILLETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 2820 9939 2864 9940 2865 9888

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:43 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 12:43 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1243 AM CDT SUN AUG 21 2016

.DISCUSSION...

Updated for 06z aviation.

&&

.AVIATION...

Showers and isolated thunderstorms continue across much of South
Texas. The LRD/ALI/VCT taf sites will be most likely impacted over
the next several hours and have VC remarks with tempo TSRA at
those sites. Convection may take a little while longer to reach
CRP. Reduced vsbys and cigs may occur with any storm that directly
impacts the taf site. Renewed convection will be possible during
the day on Sunday as deep moisture remains in place. Winds through
through the period will generally be out of the southeast and east
with variable winds in and around thunderstorms.

&&

.PREVIOUS DISCUSSION... /Issued 923 PM CDT SAT AUG 20 2016/

DISCUSSION...Satellite imagery showed a more progressive
mesoscale convective vortex that has moved to east of College
Station while a southwest extension of the vorticity maximum
has been the focus for convective development this evening.
Activity is also focused along outflow boundary from earlier
convection today. CIRA layered precipitable water image shows
precipitable water values from 2.3 to 2.5 inches from Laredo
extending northeast to just north of Victoria. MSAS depicts
strongest low level convergence in this region. Also watching
convection west of Laredo associated with another short wave
trough over Coahuila. The threat for locally heavy rainfall and
potential flash flooding has shifted farther south and will
include all but the coastal counties in an updated Flash Flood
Watch. 00Z models continue to show difluent flow aloft over
this region through Sunday. Will update amount of rainfall
expected to 3 to 5 with possibility of isolated 8 inches
especially over the Brush Country.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    91  79  94  78  95  /  50  20  10  10  10
Victoria          89  77  94  76  93  /  60  30  30  10  10
Laredo            93  77  99  78 100  /  50  40  10  10   0
Alice             92  77  97  76  98  /  50  20  10  10   0
Rockport          89  81  92  81  92  /  50  30  20  10  10
Cotulla           86  75  95  77  97  /  70  50  10  10   0
Kingsville        93  79  96  77  97  /  50  20  10  10  10
Navy Corpus       90  80  92  81  92  /  50  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening For the following zones:
     Bee...Duval...Goliad...Jim Wells...La Salle...Live Oak...
     McMullen...Victoria...Webb.

GM...None.

&&

TB/78...AVIATION
Hazardous weather outlook, Aug 20, 9:34 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
934 PM CDT SAT AUG 20 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
934 PM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS TONIGHT
EXCEPT FOR THE COASTAL COUNTIES. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TONIGHT AND SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT ACROSS SOUTH TEXAS...WITH FAVORED LOCATIONS ACROSS THE BRUSH
COUNTRY AND NORTHERN COASTAL BEND. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED HOWEVER A FEW STORMS MAY BECOME STRONG...WITH THE MAIN
CONCERN BEING LOCALLY HEAVY RAINFALL.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG GULF FACING
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL BUT THE COASTAL COUNTIES
SUNDAY. LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SUNDAY,
ESPECIALLY ACROSS THE BRUSH COUNTRY TO THE VICTORIA CROSSROADS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED HOWEVER A FEW STORMS MAY
BECOME STRONG...WITH THE MAIN CONCERN BEING LOCALIZED HEAVY
RAINFALL MAINLY OVER THE FLASH FLOOD WATCH AREA.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG GULF FACING BEACHES
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/GW

In the hours before

Special weather statement, Aug 20, 9:12 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
912 PM CDT SAT AUG 20 2016

TXZ230-210245-
MCMULLEN-
912 PM CDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY...

AT 911 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF TILDEN...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM IN ADDITION TO HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
TILDEN.

LAT...LON 2848 9838 2816 9862 2828 9880 2831 9880
      2848 9865
TIME...MOT...LOC 0211Z 286DEG 15KT 2834 9863

LK
Local storm report, Aug 20, 10:25 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1025 PM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      1 N CROSS               28.61N 98.55W
08/20/2016                   MCMULLEN           TX   LAW ENFORCEMENT

            WATER COVERING THE ROADWAY TO AN UNKNOWN DEPTH AT THE
            INTERSECTION OF HIGHWAY 16 AND FM 791 NEAR CROSS.

&&

TTINSLEY
Special weather statement, Aug 21, 12:24 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1224 AM CDT SUN AUG 21 2016

TXZ239-240-210600-
DUVAL-WEBB-
1224 AM CDT SUN AUG 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUVAL AND
SOUTHEASTERN WEBB COUNTIES...

AT 1224 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUNI...OR 11
MILES NORTHWEST OF HEBBRONVILLE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRUNI AND REALITOS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2727 9852 2734 9852 2734 9855 2736 9856
      2736 9859 2734 9859 2734 9862 2736 9863
      2735 9880 2728 9880 2728 9891 2746 9893
      2753 9852 2726 9850
TIME...MOT...LOC 0524Z 263DEG 13KT 2738 9885

TB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:59 PM CDTAreal Flood AdvisoryCRPMcMullen2 hr
Aug 20, 8:31 PM CDTFlash Flood WarningCRPMcMullen119 min
Aug 20, 8:35 PM CDTSpecial Weather StatementCRPMcMullen25 min
Aug 20, 9:00 PM CDTAreal Flood AdvisoryCRPLa Salle2 hr
Aug 20, 9:12 PM CDTSpecial Weather StatementCRPMcMullen33 min
Aug 20, 10:56 PM CDTRiver Flood WarningCRPMcMullen23 hr
Aug 20, 11:29 PM CDTAreal Flood AdvisoryCRPWebb3 hr
Aug 21, 12:15 AM CDTAreal Flood AdvisoryCRPBee, Goliad2 hr
Aug 21, 12:24 AM CDTSpecial Weather StatementCRPJim Hogg36 min
Aug 21, 12:50 AM CDTAreal Flood AdvisoryCRPDuval115 min
Aug 21, 1:43 AM CDTAreal Flood AdvisoryCRPLa Salle2 hr
Aug 21, 1:56 AM CDTFlash Flood WarningCRPDuval, Jim Wells2 hr
Aug 21, 3:36 AM CDTRiver Flood WarningCRPCalhoun, Goliad, Refugio, Victoria6 days
Aug 21, 3:36 AM CDTRiver Flood WarningCRPVictoria5 days
Aug 21, 3:51 AM CDTFlash Flood WarningCRPLa Salle, McMullen3 hr
Aug 21, 4:53 AM CDTFlash Flood WarningCRPLa Salle, Webb3 hr
Aug 21, 5:43 AM CDTFlash Flood WarningCRPLa Salle2 hr
Aug 21, 6:44 AM CDTAreal Flood WarningCRPLa Salle, McMullen3 hr
Aug 21, 7:42 AM CDTFlash Flood WarningCRPWebb2 hr
Aug 21, 8:26 AM CDTRiver Flood WarningCRPWebb54 hr
Aug 21, 8:50 AM CDTAreal Flood AdvisoryCRPDuval55 min
Aug 21, 8:51 AM CDTRiver Flood WarningCRPLive Oak, McMullen3 days
Aug 21, 1:18 PM CDTSpecial Weather StatementCRPKleberg27 min
Aug 21, 1:57 PM CDTSpecial Weather StatementCRPSan Patricio33 min
Aug 21, 2:41 PM CDTSpecial Weather StatementCRPBee, San Patricio34 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.